Abstract Title:

Concomitant administration of simvastatin and danazol associated with fatal rhabdomyolysis.

Abstract Source:

Clin Ther. 2010 May;32(5):909-14. PMID: 20685498

Abstract Author(s):

Ivan Stankovic, Alja Vlahovic-Stipac, Biljana Putnikovic, Zorica Cvetkovic, Aleksandar N Neskovic

Article Affiliation:

Department of Cardiology, Clinical Hospital Centre Zemun, Belgrade, Serbia. future.ivan@gmail.com

Abstract:

BACKGROUND: Simvastatin, a 3-hydroxy-3-methylglutaryl-coenzyme A reductase inhibitor, is indicated for the treatment of hypercholesterolemia and plays an important role in both the primary and secondary prevention of cardiovascular disease. Danazol is a steroid analogue approved for the treatment of endometriosis, fibrocystic breast disease, and hereditary angioedema. Despite not being licensed, danazol has been used for other off-label indications, such as idiopathic thrombocytopenic purpura (ITP), paroxysmal nocturnal hemoglobinuria, and aplastic anemia. OBJECTIVE: We report a case of fatal rhabdomyolysis that occurred after concomitant administration of simvastatin and danazol in a patient with ITP. CASE SUMMARY: An 80-year-old white male (height, 182 cm; weight, 90 kg) presented to the emergency department of the Clinical Hospital Centre Zemun, Belgrade, Serbia, with head injuries after an accidental fall caused by generalized weakness. He denied other complaints, except fatigue, mild pretibial edema, and progressive bilateral leg pain and cramping that began 7 days before. At the time of presentation, he was receiving aspirin 100 mg/d, clopidogrel 75 mg/d, ramipril 2.5 mg/d, pantoprazole 40 mg/d, danazol 600 mg/d, prednisone 60 mg/d, simvastatin 40 mg/d, and long-acting insulin 24 IU/d. After the injuries were treated, he was diagnosed with collapse and nasal contusion, and discharged without any changes in his therapy. Two days after initial presentation, the patient was readmitted to the hospital due to nausea, dark urine, and oliguria. All clinical signs (oliguria, dark urine, muscle pain, and tenderness) and laboratory markers (creatine kinase levels approximately 100 times the upper limit of normal, along with hyperkalemia, hyperphosphatemia, and hypoalbuminemia) were consistent with severe rhabdomyolysis. Despite intravenous hydration, forced diuresis, and hemodialysis, oliguria persisted and the patient died 6 days after admission. A score of 5 on the Naranjo adverse drug reaction probability scale was consistent with a probable association of rhabdomyolysis and concomitant treatment with simvastatin and danazol in this patient. CONCLUSIONS: Statin-induced rhabdomyolysis must be considered whenever muscle or motor symptoms occur, especially when concomitant treatment with known inhibitors of statin metabolism is administered. Patients must be strictly monitored and the statin should be promptly discontinued with the onset of first signs and symptoms of myopathy. Clinicians should be aware of the potentially fatal consequences of both approved and unapproved treatments and be alert for the early detection of toxicity.

Study Type : Human: Case Report

Print Options


Disqus

Login to Comment

Commenting is limited to Members only. If you are already a member, please login to post a comment. If you do not have a member account and would like to become a member, please click here to begin the process to become a member.